Alert archive / Massachusetts / Red Flag Warnings in 2006

Red Flag Warning 5, NWS Boston/Norton, MA

April 12, 20067 counties in Massachusetts; Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this red flag warning at Apr 12, 2006, 2:23 AM EDT for 7 counties in Massachusetts; Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Apr 12, 2006, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2006, 2:23 AM EDT (06:23 UTC)
In effect from
Apr 12, 2006, 12:00 PM EDT
Expired
Apr 12, 2006, 6:00 PM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Worcester County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 72 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KBOX 120623
RFWBOX

RED FLAG WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
223 AM EDT WED APR 12 2006

CTZ002>004-MAZ002>006-008>014-026-NHZ011-012-015-RIZ001-121430-
/O.UPG.KBOX.FW.A.0004.060412T1600Z-060412T2200Z/
/O.NEW.KBOX.FW.W.0005.060412T1600Z-060412T2200Z/
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
223 AM EDT WED APR 12 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
AFTERNOON. 

THE AREA OF CONCERN INCLUDES NORTHERN CONNECTICUT NEAR THE
MASSACHUSETTS BORDER...MUCH OF INTERIOR MASSACHUSETTS WEST AND
NORTHWEST OF THE INTERSTATE 95 CORRIDOR...FAR NORTHWEST RHODE ISLAND
AND SOUTHWEST NEW HAMPSHIRE.

SOUTH WINDS WILL INCREASE THIS AFTERNOON AND FREQUENT GUSTS BETWEEN
20 AND 25 MPH ARE EXPECTED. IN ADDITION...MINIMUM AFTERNOON RELATIVE
HUMIDITIES WILL DROP TO BETWEEN 25 AND 30 PERCENT. THESE CONDITIONS
WILL COMBINE WITH DRY FUELS IN THE WARNED AREA TO PRODUCE AN ELEVATED
FIRE WEATHER CONCERN. ANY FIRES THAT DEVELOP THIS AFTERNOON HAVE THE
POTENTIAL FOR RAPID GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FRANK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this red flag warning went out at Apr 11, 10:22 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Apr 11, 10:22 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1022 PM EDT TUE APR 11 2006

.SHORT TERM /REST OF TONIGHT/...

SOME MINOR COSMETIC TWEAKS IN THE CLOUD COVER AND WIND. REST OF FCST OK.

&&

.MARINE...

NO SIG CHANGES.

&&

.PREVIOUS DISCUSSION...
/ISSUED 518 PM EDT TUE APR 11 2006/

..CONSIDERABLE UNCERTAINTY HAS DEVELOPED IN THE EVOLUTION OF THE
SNE PATTERN FROM ABOVE NORMAL TEMPS THROUGH THIS SATURDAY TO NEAR OR
EVEN COLDER THAN NORMAL FOR A SHORT TIME EARLY NEXT WEEK...

SYNOPSIS...
SIMPLIFIED...WARMER THAN NORMAL THROUGH SATURDAY THEN COLDER THAN
NORMAL NEXT MONDAY AND TUESDAY AS NAO PLUNGES NEG LATE THIS WKND.
THEREAFTER PNA TRIES TO GO POSITIVE NEXT WEEK THO WITH LESS
CERTAINTY.

12Z OP ECMWF EVOLVES QUITE A DEEP AND RATHER STRONG COLD NE
LOW PRES CIRCULATION FOR OUR NEW ENGLAND WATERS MUCH OF NEXT WEEK.

THE SHOWER THREAT EVOLUTION BEYOND THURSDAY EVENING THROUGH THE
WEEKEND HAS CONSIDERABLE UNCERTAINTY AND I EXPECT THESE GRIDDED
FORECAST WILL NEED MORE WORK IN TERMS OF SKYCOVER...POPS AND WIND
GUSTS IN THE PERIOD FRIDAY THROUGH MONDAY.

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
QUIET WEATHER EXPECTED...AND FORECAST MODELS ARE GENERALLY IN GOOD
AGREEMENT IN THE SHORT TERM. MAIN FORECAST ISSUE IS POTENTIAL FOR
RED FLAG CONDITIONS TO BE REACHED OVER A PORTION OF THE AREA
WEDNESDAY AFTERNOON.

TONIGHT...QUIET WEATHER EXPECTED OVERNIGHT AS SURFACE HIGH PRESSURE
BUILDS OFFSHORE JUST EAST OF SOUTHERN NEW ENGLAND AND A 500 MB
LONGWAVE RIDGE BUILDS OVER NEW YORK.  SOUTH TO SOUTH SOUTHWEST WINDS
WILL BE GENERALLY LIGHT.  A SURFACE LOW OVER THE NORTHERN PLAINS
WILL MOVE OVER THE NORTHWESTERN GREAT LAKES OVERNIGHT.  SOME MID AND
HIGH CLOUDS WILL SPREAD ACROSS SOUTHERN NEW ENGLAND AHEAD OF THIS
LOW...PRODUCING PARTLY CLOUDY SKIES.  SUFFICIENTLY HIGH AND THIN SKY
COVER ALONG WITH LIGHT WINDS WILL RESULT IN ANOTHER RADIATIONAL
COOLING NIGHT.  A LIGHT SOUTH TO SOUTHWEST WIND FLOW...HOWEVER...
WILL GRADUALLY RAISE DEWPOINTS INTO THE MID 30S TO AROUND 40
DEGREES...RESULTING IN OVERNIGHT LOWS BEING WARMER THAN THIS
MORNINGS LOWS.  ISOLATED PATCHY VALLEY FOG IS POSSIBLE TOWARDS EARLY
MORNING...BUT NOT ENOUGH TO APPEAR IN FORECASTS.

WEDNESDAY...500 MB RIDGE WILL BUILD OVER EASTERN NEW ENGLAND AS A
500 MB SHORTWAVE MOVES ACROSS NEW YORK AND OVER WESTERN NEW
ENGLAND.  AT THE SURFACE...THE GREAT LAKES LOW WILL MOVE ACROSS THE
NORTHEASTERN GREAT LAKES...CAUSING INCREASED CLOUD COVER DURING THE
LATE AFTERNOON FOR THE WESTERN HALF OF THE FORECAST AREA.  THE
INCREASED PRESSURE GRADIENT BETWEEN THE OFFSHORE HIGH /TO THE EAST
OF THE REGION/ AND THE APPROACHING LOW WILL PRODUCE GUSTY SOUTH
WINDS /UP TO 25 MPH/ ACROSS THE REGION.  THE SOUTH WIND FLOW WILL
CONTINUE TO BRING WARMER AND MORE MOIST AIR TO SOUTHERN NEW
ENGLAND.  850 MB TEMPERATURES INCREASE TO BETWEEN 4 AND 7 DEGREES
DURING THE AFTERNOON SO DESPITE INCREASED CLOUD COVER...TEMPERATURES
SHOULD ONCE AGAIN WARM WELL INTO THE 60S AND LOWER 70S.  EVEN EAST
COASTAL LOCATIONS SHOULD SEE TEMPERATURES REACH THE 60S BECAUSE THE
WIND WILL BE TOO STRONG FOR A SEA BREEZE TO DEVELOP.
HOWEVER...SOUTH COASTAL LOCATIONS WILL REACH THEIR HIGH TEMPERATURE
EARLY IN THE DAY...BEFORE THE MARINE AIR PUSHES ONSHORE.

LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
UNCERTAINTY PREVAILS IN POPS/SKYCOVER AND WIND GUSTS THIS ENTIRE
PERIOD.

MODELS...
THE 18Z NAM WAS MY MOC FOR THURSDAY AND BLENDED IT WITH THE 12Z
MODELS FOR OUR THURSDAY POPS SOLUTION.

12Z GFS AND NAM DIVERGED BY 66 HOURS (THU NIGHT) SO THAT USING ONLY
A BLEND OF NCEP MODELS AT 84 HOURS (FRI EVENING)...RESULTED IN ALMOST
A ZEROING OUT OF THE WIND SINCE THE MODELS HAVE OPPOSITE DIRECTION
WIND FIELDS /SFC TRACKS N AND S OF THE MASS PIKE/.  18Z NAM CONTINUES
ITS NORTHERN LOW PRES TRACK SOLUTION FOR THURSDAY ONLY AND WAS
PREFERRED. 18Z NAM JOINED THE GFS FOR FRIDAY ON A TRACK S OF NEW
ENGLAND...WHICH DOES NOT MATCH ANY OTHER INTERNATIONAL MODEL.

PLEASE REVIEW HPC MEDIUM RANGE 202 PM PMDEPD DISCUSSION FOR NEW
ENGLAND AS INPUT SUPPORTING OUR FORECAST DECISIONS.

PLEASE ALSO CONSIDER THE FCST CONFIDENCE FOR THE DETERMINISTIC
SOLUTION PRESENTED IN THIS AFTERNOONS 4 PM RELEASE AS LESS THAN IDEAL
AND SUBJECT TO POTENTIAL CONSIDERABLE ADJUSTMENTS IN THE FUTURE

CONFIDENCE ON POPS...SKYCOVER AND WIND GUSTS IS LESS THAN AVG FRIDAY
THROUGH TUESDAY.

CONFIDENCE ON TEMPS IS AVG...EXCPT MUCH BELOW AVG NEXT TUESDAY WHEN A
NE WIND DIRECTION MAY RESULT IN A VERY VERY COOL COASTAL
MASSACHUSETTS...EVEN COLDER THAN PATRIOTS MONDAY.

SEVERE RISK...
THURSDAY AFTERNOON OR EVENING...18Z NAM IS BACK ONTO OUR ORIGINAL
THINKING FROM THE PREVIOUS DAYS AND OUR CONCERN IS FOR DIME SIZE HAIL
AND G45 KTS.  IF THIS 18Z NAM IS TO BE BELIEVED... 50 KTS AND DIME
SIZED HAIL IS REALISTIC.  THATS FOR SPC AND FUTURE COLLABORATION.

THE DAILIES..
THURSDAY...A BAND OF SHOWERS EARLY IN THE DAY SEEMS TO BE A LOCK
AND POPS GFS/NAM MOS POPS MERGED AND ENHANCED UP FOR EARLY THURSDAY
CT RVR WWD.  A BREAK AND HEATING... FCST TEMPS WE OFFER MAYBE 6
DEGREES TOO COLD. IF SO...A LINE OF BRIEFLY HEAVY SHOWERS AND
TSTMS FOR THE AFTN AND EVENING.  THUNDER CONTS IN THE FCST. STILL
UNCERTAINTY AS TO THE EVOLUTION IN THE AFTN/EVENING.

FRIDAY...LOW CONFIDENCE IN ALL ELEMENTS FORECAST. SHOULD BE BASICALLY
DRY TIL LATE DAY OR NIGHT BUT NOT SURE.

SATURDAY...PREDAWN SHOWERS WITH A WEAK CFP AND THEN POSSIBLY AGAIN
LATE IN THE DAY WITH A POTENTIAL DEVELOPING STRONGER CFP AND UPPER
LOW SEWD TWD NEW ENGLAND WITH ASSOTICATED CONSIDERABLE INSTABILITY.
MAX TEMP FCST MAY ALSO...AS PER THIS THURSDAY...BE 6F TOO COLD FOR
MAXS?

SUNDAY...SHAPING UP DISTINCTLY COOLER...MAY NEED TO CALL IT MOSTLY
CLOUDY IN LATER ISSUANCES WITH A 20 PCT BOOST IN CLOUD COVER??

MONDAY/PATRIOTS DAY IN MASSACHUSETTS/...
COASTAL MASS LOOKS TO BE RATHER COOL WITH MAYBE MORE CLOUD COVER THAN
ADVERTIZED. DOMINANCE OF A DEEP CYCLONIC FLOW CENTERED SOMEWHERE
WITHIN 150 MI OF YQI N SCOTIA.  IF THE FLOW IS NE...MAYBE NEED TO
ADD NE WIND GUSTS TO 25 MPH?  UNCERTAINTY HERE IS WIND DIRECTION FM
NNW /SLIGHTLY MILDER/ TO NE FLOW WHOCH WOULD BE OFF A VERY CHILLY
COEAN.

TUESDAY...LOW CONFIDENCE ON TEMPS. ECMWF SAYS WE ARE TOO WARM IN
ERN MASS BY AT LEAST 6F.  NEEDS FURTHER REVIEW.

AVIATION...
VFR CONDITIONS EXPECTED THROUGH WEDNESDAY...WITH JUST MID AND HIGH
CLOUDS PRESENT OVERNIGHT AND WEDNESDAY.  INCREASING AND LOWERING MID
CLOUDS WEDNESDAY AFTERNOON...BUT ANTICIPATE VFR CONDITIONS TO
PERSIST TO 00Z THROUGHOUT THE FORECAST AREA.

MARINE...
SHORT TERM...NO HEADLINES ANTICIPATED THROUGH WEDNESDAY AFTERNOON AS
A SURFACE HIGH PRESSURE WILL KEEP WINDS AND SEAS RELATIVELY LIGHT
THROUGH WEDNESDAY MORNING...AND THEN A LOW LEVEL MARINE INVERSION
SHOULD STILL KEEP SPEEDS DOWN AT SURFACE WEDNESDAY AFTERNOON.
HOWEVER...THE INCREASED SURFACE PRESSURE GRADIENT BETWEEN A SURFACE
HIGH TO THE EAST AND AN APPROACHING LOW PRESSURE SYSTEM MAY PRODUCE
GUSTY WINDS TO 20 KT ACROSS THE NEARSHORE WATERS WEDNESDAY AFTERNOON
WHERE EFFECTS OF MIXING NEAR LAND ARE FELT. STILL LOOKS LIKE ENOUGH
OF A MARINE INVERSION TO PRECLUDE NEED FOR SMALL CRAFT ADVISORIES
WEDNESDAY AFTERNOON IN ANY ZONES.

BY WED NGT AND INTO THU...PER COLLABORATION WITH OKX WENT AHEAD
WITH AN SCA HEADLINE FOR A PTN OF THE SRN WATERS WHERE HAD GREATEST
CONFIDENCE OF REACHING SCA CRITERIA.

STRONG SCA POTENTIAL...ESPECIALLY ERN MASS OPEN WATERS MAY BE
SHAPING UP FOR NEXT MONDAY THROUGH WEDNESDAY.

FIRE WEATHER...
EXPECTED WIND GUSTS TO 25 MPH COMBINED WITH MINIMUM AFTERNOON
RELATIVE HUMIDITY VALUES BETWEEN 25 AND 30 PERCENT CAUSE CONCERN FOR
THE POTENTIAL FOR RED FLAG CONDITIONS WEDNESDAY AFTERNOON. MIXING
THROUGH THE LOWER 2000 TO 3500 FEET MAY LOWER DEWPOINTS AND RELATIVE
HUMIDITIES EVEN A LITTLE FURTHER. THEREFORE...A FIRE WEATHER WATCH
AS BEEN ISSUED FOR MOST OF SOUTHERN NEW ENGLAND AWAY FROM THE SOUTH
COAST...INCLUDING SOUTHWEST NEW HAMPSHIRE...MUCH OF INTERIOR
MASSACHUSETTS...NORTHERN CONNECTICUT...AND FAR NW RHODE ISLAND FOR
WEDNESDAY AFTERNOON.  THE INFLUENCE OF THE MARINE LAYER SHOULD KEEP
RELATIVE HUMIDITIES HIGH ENOUGH TO PRECLUDE RED FLAG CONDITIONS
ACROSS S COASTAL ZONES...MUCH OF SE MA AND THE ESSEX COUNTY COAST
AREA.

REPORT THIS MORNING FROM FIRE MANAGER IN SW NH INDICATED 10 HOUR
FUELS AROUND 4 TO 5 PERCENT AND 100 HOUR FUELS IN THE LOW TEENS.

OVER CT...MAIN CONCERN IS THE NORTHERN HALF OF HARTFORD...TOLLAND
AND WINDHAM COUNTIES. EXPECT HIGHER DEWPOINTS AND HIGHER RELATIVE
HUMIDITIES SOUTH OF A HFD-PUTNAM LINE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FIRE WEATHER WATCH FOR CTZ002>004 FROM NOON WEDNESDAY TO 6 PM
     WEDNESDAY.
MA...FIRE WEATHER WATCH FOR MAZ002>006-008>014-026 FROM NOON
     WEDNESDAY TO 6 PM WEDNESDAY.
NH...FIRE WEATHER WATCH FOR NHZ011-012-015 FROM NOON WEDNESDAY TO 6
     PM WEDNESDAY.
RI...FIRE WEATHER WATCH FOR RIZ001 FROM NOON WEDNESDAY TO 6 PM
     WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ234-235-237-255 FROM MIDNIGHT
     THURSDAY TO NOON THURSDAY.
&&

SHORT TERM...JWD/MCJ
MARINE...JWD/MCJ
Hazardous weather outlook, Apr 11, 6:00 PM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
600 PM EDT TUE APR 11 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-120830-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
600 PM EDT TUE APR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEW
HAMPSHIRE...MASSACHUSETTS...NORTHERN CONNECTICUT...RHODE ISLAND AND
THE ATLANTIC COASTAL WATERS ADJACENT TO SOUTHERN NEW ENGLAND.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR A LARGE PORTION OF INTERIOR
SOUTHERN NEW ENGLAND FOR WEDNESDAY AFTERNOON. REFER TO THE STATEMENT
FOR DETAILS.

A COLD FRONT APPROACHING THE REGION THURSDAY MAY RESULT IN A FEW
STRONG THUNDERSTORMS.

THEREAFTER...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR WEDNESDAY.

Nearby

Red Flag Warnings in Massachusetts, 2006Red Flag Warnings in Connecticut, 2006Red Flag Warnings in Rhode Island, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.